In Reply: Dr Famularo and colleagues raise an interesting and relevant point regarding acid antisecretory therapy as a potential risk factor for CDI. Because the patient under discussion was not reported to be on treatment with a PPI or histamine2-receptor antagonist, this topic was excluded from the review.
In several epidemiologic studies, the use of PPIs has been associated with CDI.1- 3 However, a causal relationship has not been established, and many potential confounding variables exist. Proton pump inhibitors are certainly overprescribed. In my institution, for example, PPI use was recorded in 25% of hospital inpatients with CDI in 1998 compared with 74% in 2005 (P < .001).4 For inpatients, an initial appropriate PPI prescription for prophylaxis against gastrointestinal bleeding is often transformed into a prolonged treatment course with no clear indication. Transient dyspepsia or occasional heartburn are inadequate but common indications for ongoing PPI therapy.
Kelly CP. Proton Pump Inhibitors and the Risk for Clostridium difficile Infection—Reply. JAMA. 2009;302(1):31-32. doi:10.1001/jama.2009.902